# SDR CA080813012

- Difficulty date: August 11, 2008
- Submitted: November 3, 2008
- Operation: General aviation
- Make and model: Snias AS350B2
- Aircraft time: 2,651 hours
- Engine: Tmeca ARRIEL1D1
- System (JASC): 7250 · Turbine Section
- Part: Turbine
- Condition: Failed
- Location: Engine
- Stage of operation: CR
- How discovered: O
- Nature of condition: K, B, J
- Precautionary procedure: B, R

## Discrepancy

(CAN) HELICOPTER WAS RETURNING TO AIRPORT, ENGINE CHIP LIGHT CAME ON, FOLLOWED SHORTLY BY A POPPING SOUND FROM ENGINE, A VIBRATION IN AIRFRAME & LOW ROTOR HORN. AN AUTOROTATION INITIATED & WHEN PILOT FLARED TO LAND, NOTICED ENGINE STILL DEVELOPING POWER.  ACFT LANDED UNDER POWER WITH NO FURTHER INCIDENT.  INITIAL INVESTIGATION SHOWED MANY BIG CHUNKS OF METAL ON CHIP PLUGS & IN OIL STRAINERS. METAL ALSO FOUND ON ENGINE DECK. REAR BEARING VENT LINE FOUND OFF THE 2 O’CLOCK VENT STRUT & A LARGE AMOUNT OF OIL BLOWN OUT VENT ONTO ENGINE, ENGINE DECK & TAILBOOM (APPROX. 2 QUARTS LOST). THIS WOULD EXPLAIN INTENSE SMOKE OBSERVED COMING FROM ENGINE DURING AUTOROTATION & LANDING. RUBBING NOISES CAN BE HEARD WHEN TURNING COMPRESSOR BY HAND. VISUAL INSPECTION OF COMPRESSOR ALSO SHOWS COMPRESSOR BLADE TIP CONTACT & DAMAGE. BEARING FAILURE IS SUSPECTED. SECOND STAGE TURBINE WHEEL HAD BEEN REPLACED APPROX. 100HRS PRIOR TO THIS INCIDENT.  AN ENGINE CHIP LIGHT EVENT HAD OCCURED APPROXIMATELY 40 MINS OF AIR TIME PRIOR TO THIS INCIDENT, PILOT FOUND A FEW SMALL METAL PARTICLES ON 2 OF THE ENGINE PLUGS. ACFT GROUND RUN & TEST FLOWN FOR 10 MIN WITH NO FURTHER INCIDENT & RETURNED TO SERVICE. ACFT HAS SINCE BEEN GROUND TRANSPORTED TO A MX FACILITY AND ENGINE REMOVED.
